Arizona, 2019

Hail in Arizona, December 9, 2019

December 9, 2019 · NWS PSR · 8 events in 2 counties and zones

Afternoon clearing on the backside of an upper disturbance led to rapid destabilization of the atmosphere across south-central AZ and the development of strong slow-moving storms. A few storms became severe and produced up to one inch diameter hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Afternoon clearing on the backside of an upper disturbance led to rapid destabilization of the atmosphere across south-central AZ and the development of strong slow-moving storms. A few storms became severe and produced up to one inch diameter hail. The slow storm motion also allowed for minor flooding and accumulating smaller hail, enough to cover some major roadways around the metro. Additionally, multiple reports and photos were received of funnel clouds with a few of the stronger storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Dec 9, 1:43 PM MST, 32 minutes earlier.

Area forecast discussion, Dec 9, 1:43 PM MST, 32 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
143 PM MST Mon Dec 9 2019

.SYNOPSIS...
An upper level disturbance moving through Arizona today will
bring scattered showers and a few thunderstorms mainly over
southern Arizona through this afternoon. Drying conditions and
mostly clear skies will then affect the region through the rest
of the week with temperatures gradually warming to above normal by
late week.

&&

.DISCUSSION...
The latest water vapor imagery shows a trough centered over
northern Baja California. Cold air aloft has moved over Arizona
increasing instability that has triggered heavy showers and
isolated thunderstorms capable of producing heavy rain and small
hail. Visible imagery shows decent cumulus development over the
southeastern quadrant of Arizona with increasing growth around the
Phoenix area. Current radar scans show a line of small storms
that formed along a low level convergence boundary stretching from
Cave Creek south past South Mountain. Just as we have seen all
morning, these storms are capable of producing small hail and
heavy rain. Additional isolated storms are possible into the late
afternoon primarily for the Phoenix area eastward. Farther west
in southeast California and western Arizona, subsidence is keeping
skies mostly clear while a tight post-front pressure gradient is
creating breezy conditions. As the low progresses eastward,
subsidence aloft will spread across the forecast area ending our
rain chances. For late tonight and early Tuesday, fog may form
given the ample low level moisture and saturated grounds where
ever skies may clear.

The forecast area will trend both warmer and drier for the remainder
of the forecast period. A weak trough will pass by to our north
keeping atmospheric heights dampened through Wednesday. However,
ridging quickly builds behind in the wake of trough with H5 heights
nearing 582 dm (90th percentile of climatology for the season) by
the end of the week. This will translate to afternoon highs
reaching the low 70s by Thursday and lasting through Saturday.
Another trough late next weekend will skirt by to our north
cooling our temperatures by 5-8 degrees.

&&

.AVIATION...Updated at 1745Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

The extensive fog that was across the region has pretty much burned
off now at all of the PHX area terminals at this hour, except for
KIWA, which is expected to clear by 19Z. Shower/TS activity that
also occurred earlier is gradually shifting off to the east. This
afternoon should see continued gradual clearing/lifting of CIGS with
most showers remaining off to the east, thus have reduced shower
coverage in the TAFS to just VCSH. Further clearing tonight will
bring back the risk of fog again tomorrow morning, but drier air
moving into the region should limit fog development. At this point,
have introduced VCFG in the TAFS for now. any fog that does develop
should clear by 17Z Tues, with mainly CLR skies the remainder of the
day. Westerly winds this afternoon should turn easterly early this
evening, with easterly winds persisting until Tues afternoon.

Southeast California/Southwest Arizona including KIPL and KBLH:

Now expecting just FEW-SCT CIGS in the 5-6k foot range this mourning
to clear this afternoon and evening, with CLR skies then persisting
through Tuesday. Gusty northwesterly winds at both SE CA TAF sites
to diminish this evening and tonight, with much lighter winds on
Tuesday.

&&

.FIRE WEATHER...
Wednesday through Sunday:
Dry conditions will prevail first under a weak but dry upper level
disturbance on Wednesday followed by increasing high pressure
aloft into the weekend. Minimum humidity levels initially will be
around 30-40% early in the period, but will fall to 25-30%
beginning Thursday. Overnight recovery will still be good to
excellent. Winds through the entire period with be fairly light
with little to no breeziness.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through Tuesday afternoon for AZZ556.

CA...None.
&&

DISCUSSION...Deems
AVIATION...Sawtelle
FIRE WEATHER...Kuhlman

In the hours before

Special weather statement, Dec 9, 1:31 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
131 PM MST Mon Dec 9 2019

AZZ553-554-559-092115-
Sonoran Desert Natl Monument AZ-Northwest Pinal County AZ-
West Pinal County AZ-
131 PM MST Mon Dec 9 2019

...SPECIAL WEATHER STATEMENT...

At 130 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles east of Freeman, or 21 miles west of Casa Grande, moving
southeast at 15 mph.

Pea size hail will be possible with this storm.

Locations impacted include...
Stanfield.

This includes the following highways...
AZ Interstate 8 between mile markers 149 and 167.
AZ Route 347 between mile markers 161 and 163.

LAT...LON 3279 11223 3294 11211 3279 11178 3279 11187
      3277 11189 3276 11205 3273 11205 3272 11207
      3272 11214
TIME...MOT...LOC 2030Z 307DEG 11KT 3283 11211

MP
Local storm report, Dec 9, 1:38 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
138 PM MST MON DEC 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 PM     HAIL             7 NE NORTH SCOTTSDALE   33.70N 111.83W
12/09/2019  E0.25 INCH       MARICOPA           AZ   TRAINED SPOTTER

            SPOTTER REPORTED PEA-SIZED HAIL WITH STRONG
            THUNDERSTORM IN AREA.

&&

SDB
Special weather statement, Dec 9, 1:53 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
153 PM MST Mon Dec 9 2019

AZZ546>549-551-552-555-558-092145-
Fountain Hills/East Mesa AZ-Scottsdale/Paradise Valley AZ-
Southeast Valley/Queen Creek AZ-Apache Junction/Gold Canyon AZ-
East Valley AZ-Superior AZ-Rio Verde/Salt River AZ-
Pinal/Superstition Mountains AZ-
153 PM MST Mon Dec 9 2019

...SPECIAL WEATHER STATEMENT...

At 153 PM MST, Doppler radar was tracking a strong thunderstorm over
Granite Reef Dam, or near Fountain Hills, moving southeast at 35 mph.

Pea size hail will be possible with this storm.

Locations impacted include...
Mesa, Apache Junction, Fountain Hills, East Mesa, Gold Canyon,
Granite Reef Dam, Gold Camp, Falcon Field Airport, Lost Dutchman
State Park, Goldfield, Usery Mountain Park, Florence Junction, Queen
Valley, Superstition Mountains, Kings Ranch and Salt River Tubing
Recreation Area.

This includes the following highways...
US Highway 60 between mile markers 190 and 222.
AZ Route 87 between mile markers 181 and 195.
AZ Route 202 between mile markers 18 and 31.

LAT...LON 3350 11182 3364 11169 3333 11112 3312 11131
TIME...MOT...LOC 2053Z 306DEG 32KT 3353 11169

MP
Special weather statement, Dec 9, 1:54 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
154 PM MST Mon Dec 9 2019

AZZ551-553-092145-
Northwest Pinal County AZ-Southeast Valley/Queen Creek AZ-
154 PM MST Mon Dec 9 2019

...SPECIAL WEATHER STATEMENT...

At 154 PM MST, Doppler radar was tracking a strong thunderstorm over
Bapchule, or near Sun Lakes, moving southeast at 20 mph.

Pea size hail will be possible with this storm.

Locations impacted include...
Chandler, Casa Grande, Coolidge, Sun Lakes, Bapchule, Olberg,
Arizola, Blackwater, Sacaton and Santan.

This includes the following highways...
AZ Interstate 10 between mile markers 168 and 195.
AZ Interstate 8 between mile markers 173 and 174.
AZ Route 87 between mile markers 136 and 162.

LAT...LON 3281 11177 3315 11202 3327 11186 3298 11152
TIME...MOT...LOC 2054Z 321DEG 18KT 3316 11189

MP
Local storm report, Dec 9, 2:00 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
200 PM MST MON DEC 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0132 PM     HAIL             6 SSE CAREFREE          33.74N 111.89W
12/09/2019  E0.25 INCH       MARICOPA           AZ   BROADCAST MEDIA

            VIDEO SHOWS HAIL ACCUMULATING ON ROADWAY
            NEAR N PIMA RD AND E DYNAMITE BLVD.

&&

INS
Special weather statement, Dec 9, 2:07 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
207 PM MST Mon Dec 9 2019

AZZ541>544-546-092145-
Scottsdale/Paradise Valley AZ-Cave Creek/New River AZ-
Central Phoenix AZ-Deer Valley AZ-North Phoenix/Glendale AZ-
207 PM MST Mon Dec 9 2019

...SPECIAL WEATHER STATEMENT...

At 207 PM MST, Doppler radar was tracking a strong thunderstorm over
Desert Ridge Marketplace, or 7 miles west of Scottsdale, moving
southwest at 10 mph.

Pea size hail will be possible with this storm.

Locations impacted include...
Phoenix, Glendale, Scottsdale, Paradise Valley, Piestewa Peak Park,
Deer Valley Airport, Metro Center, Scottsdale Airport, Sky Harbor
Airport, Camelback Mountain, North Mountain Park and Desert Ridge
Marketplace.

This includes the following highways...
AZ Interstate 10 between mile markers 145 and 150.
AZ Interstate 17 between mile markers 203 and 217.
AZ Route 51 between mile markers 1 and 15.

LAT...LON 3377 11201 3364 11185 3342 11203 3361 11226
TIME...MOT...LOC 2107Z 044DEG 11KT 3366 11200

MP

The radar

The Phoenix radar (KIWA), 51 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 funnel cloud. Local standard time, as filed.

Hail, Maricopa

When
December 9, 2:15 PM MST
Where
Maricopa County, 4.8 mi ESE of Phoenix Deer Vly Arp
Measured
1 in hail
Reported by
Public
Coordinates
33.660, -112.000

A strong storm produced quarter-sized hail near the Loop-101 and SR-51 highway interchange in north Phoenix. A severe thunderstorm warning was in effect at the time. This storm also produced accumulating smaller hail and was enough to cover much of the highway interchange. This was observed on multiple ADOT webcams and led to major traffic delays. No injuries or damage were reported.

Hail, Maricopa

When
December 9, 2:40 PM MST
Where
Maricopa County, 0.69 mi N of Apache Wells
Measured
1 in hail
Reported by
Public
Coordinates
33.490, -111.670

Public mPing report of quarter-sized hail near Las Sendas Golf Club in northeast Mesa. A severe thunderstorm warning was in effect at the time. No injuries or damage were reported.

Hail, Maricopa

When
December 9, 2:54 PM MST
Where
Maricopa County, 2.69 mi WNW of Velda Rose Estates
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.470, -111.770

A couple trained spotters reported quarter-sized hail fell from a strong thunderstorm near McDowell Rd and Lindsey Rd in northeast Mesa. Accumulating hail was also reported in the area. A severe thunderstorm warning was in effect at the time. No injuries or damage was reported.

Funnel Cloud, Maricopa

When
December 9, 3:00 PM MST
Where
Maricopa County, 2.82 mi SSW of Paradise Vly
Reported by
Public
Coordinates
33.530, -111.990

A funnel cloud observed over central Phoenix and Paradise Valley generated a lot of attention on social media and the news with many photos and video. The funnel was even observed from the Phoenix Sky Harbor airport and reported in the remarks of the KPHX METAR. The funnel extended roughly half way down from the cloud base to the ground.

Funnel Cloud, Maricopa

When
December 9, 3:31 PM MST
Where
Maricopa County, 2.69 mi ESE of Helena
Reported by
Trained Spotter
Coordinates
33.350, -111.890

Multiple public and trained spotter reports, with photos and videos, confirmed a brief funnel cloud developed over Chandler and south Tempe near Loop-101. The funnel extended at most a quarter of the way down from the cloud base to the ground.

Hail, Maricopa

When
December 9, 3:35 PM MST
Where
Maricopa County, 5.36 mi WSW of Phoenix Deer Vly Arp
Measured
0.88 in hail
Reported by
Public
Coordinates
33.660, -112.170

A strong storm produced up to nickel-sized hail and accumulating hail near Loop-101 and 51st street in northwest Phoenix. No injuries or damage was reported.

Hail, Maricopa

When
December 9, 3:57 PM MST
Where
Maricopa County, 2.15 mi NNE of Hightown
Measured
1 in hail
Reported by
Public
Coordinates
33.330, -111.890

A strong storm produced hail up to 1-inch in diameter near Loop-101 and Warner Rd in Chandler. Accumulating hail was also reported in this area. A severe thunderstorm warning was in effect at the time. No injuries or damage were reported.

Funnel Cloud, Pinal

When
December 9, 4:26 PM MST
Where
Pinal County, 10.05 mi WNW of Casa Blanca
Reported by
Public
Coordinates
33.160, -112.090

A funnel cloud developed over northwest Pinal county west of SR-347. The funnel was confirmed via multiple social media photos observing the funnel from near SR-347 and Riggs Rd in Maricopa county. The funnel was reported to have reached about three quarters of the way to the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2019Every state in 2019This day in weather historyWarnings in Arizona, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 860957, 860964, 860960, 860992, 861017, 860959, 860967, 861018.